Jump to content
CrazyBoards.org

Very Frustrated with Meds


Recommended Posts

Hi, it's been a long time since I posted here. I was hospitalized a couple months ago and they changed all my meds, giving me Geodon and Trileptal. I'm not doing well. I'm under control but very depressed and, most disturbingly, I have no creativity, concentration or sex drive. Like, I can't read a book and I hate having sex with my husband. I feel like part of my brain has been hacked off. I don't feel like a real person anymore. I really want to just stop taking all my meds but I know how dangerous that would be for me. I guess I am just wondering if anyone has any similar experience with either Geodon or Trileptol. I'm seeing a new p-doc this week and I want him to change literally everything, even maybe go back to Seroquel, which I hated. I thought that was bad at the time but I have never felt like this before. I kind of want to die. I'm very nervous about this meeting because I don't know that he'll actually help me or if I even can be helped. Does anyone know if Lithium has such harsh side-effects? Off topic, I get so exhausted just trying to be "ok" that it is very frustrating and hard not to give up completely. I want to cry about how unfair it is, normal people get to have normal problems etc, but life is not fair. Thanks for letting me vent

Link to comment
Share on other sites

Appleblossom, I had the same problem with Geodon; but more to the point, your meds may be keeping you out of the hospital, but they aren't working, if you get the distinction. Taking meds is a tightrope act: you have to figure out what side effects you're willing to put up with for the management of your symptoms. It sounds to me as if your current meds are giving you unacceptable side effects.

 

There are a lot of meds out there that you haven't tried. Tell your doc how bad you feel and ask to try something else.

Link to comment
Share on other sites

Just so you know, your pdoc may hesitate to take you off both meds at once. Otherwise he may not know what is causing what. If it were I would I would go in with a drug I preferred to stop taking the most. It's a silly point, but if he changes you to two new meds, he won't know what med is working or which is causing a side effect (although he may have an educated guess).

 

If he takes you off both, and starts you from scratch, lithium isn't a bad idea. There are side effects, but the most common one is that you have to drink lots of water, so you may have to pee a lot. This has totally been worth it to me.

 

Just personally, when I was started on 900mg, I became toxic, and had to come off of it. But years later, I started at 150mg, and went up 150mg at a time, and now I am at 600mg, and have a good blood level (.6-.7). That is on the low end of the therapeutic scale.

 

900mg is a common jumping off point, and most people have no problem; I'm just telling you my personal experience.

 

I hope you start to feel better with this new pdoc!

Link to comment
Share on other sites

I take 600 mg of lithium daily along with several other meds (see sig.)  Like crt said, the main side effect I have experienced is dry mouth/thirst.  I have gotten toxic on lithium, but simply had to reduce my dose.  (You'll need blood tests every 3 to 6 months while on lithium).

 

Its really hard to be patient when it comes to meds.  I understand the desire to change all of it at once but, again, you won't know exactly what is doing what unless you go off and on one at a time.

Link to comment
Share on other sites

Thank you to everyone who responded, it feels good just to be heard. I think that is a really good point about not changing everything at once. I wish I could just fix it all immediately but I doubt my pdoc would go along with that. I feel a lot more optimistic than I did yesterday.

Link to comment
Share on other sites

Appleblossom,

 

Reading your original post, I think you might want to inquire about trying Latuda instead of Geodon. Latuda is better for cognition (concentration), and in my experience it doesn't have terrible sexual side effects. It's also really, really amazing for depression in bipolar disorder. It is very expensive, but you'll notice around the boards that lots of us are taking it because (for many) it is an improvement over other drugs.

 

I have insurance and a copay discount card, so I pay $25 a month. You can use the discount card as long as you aren't on Medicare or Medicaid. 

 

Obviously I'm just a layperson, but maybe at your next appointment you can ask your doctor about switching antipsychotics and see what they recommend. 

Link to comment
Share on other sites

I love Latuda, and am on medicare. So it is very expensive. But I'm stable for the first time in 9 years, and we are working out how to pay it, because I will probably flip out if I have to come off of it.

Link to comment
Share on other sites

  • 3 weeks later...

Lithium has a similar profile and dampens creativity and sex drive. For me this was only a problem at first as I got used to it (as I've had high levels of these aspects to start with).

Getting the dose right is particularly important with lithium and be prepared for a lot of tweaking and blood tests in the first month or two.

As for the depression you're going through lithium has the potential to help significantly especially if you have bipolar. Which flavour of bipolar do you have? If you've never tried lithium before it's worth trying particularly for BPI.

Your doctor may want to start lithium treatment and discontinue the other two. How would you feel about that? You're not a doctor but you have a right to be heard - let him or her know your concerns.

Starting from scratch would more likely help with the side effects you're experiencing and lithium would certainly help protect you from a relapse. However a sudden break might prove to be a bumpy ride - are you in a place in your life where you can cope with a rough meds change? Alternatively if the lithium does help you can always experiment with dropping the other med(s) later with your doctors help.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...